Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Wilmington, NC

August 2, 2008Dillon County, Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 2, 2008, 8:33 PM EDT for Dillon County, Horry County, Marion County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 8:33 PM EDT (00:33 UTC)
Expired
Aug 2, 2008, 9:15 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Dillon County, SC, Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 7:22 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3063 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 5:45 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 5:45 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SAT AUG 2 2008

.SYNOPSIS...
THE AREA WILL BE UNDER A LONGWAVE UPPER TROF THROUGHOUT THE FORECAST
PERIOD. SHORTWAVE TROUGHS AND RIDGES ALOFT WILL MOVE ACROSS THE AREA
FROM TIME TO TIME DURING THE UPCOMING WEEK...EACH AFFECTING THE
FORECAST AREA DIFFERENTLY. THE SHORTWAVE TROUGHS WILL ENHANCE THE
CONVECTION WHEREAS THE RIDGES WILL PUT A LID ON CONVECTION...
RESULTING IN HIGHER MAXIMUM TEMPERATURES. THE DIFFICULTY WILL LIE IN
THE TIMING OF THESE UPPER FEATURES. IN ADDITION...A COLD FRONT WILL
DROP SOUTHEAST AND STALL NORTH AND WEST OF THE AREA ON SUNDAY...THEN
SLOWLY DISSIPATE MONDAY WHICH WILL ALLOW THE REFORMATION OF THE
PIEDMONT TROF WHICH WILL LIKELY LAST THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...HEAT ADVISORY HAS BEEN CANCELLED.

FOCUS WILL BE ON THE EVOLUTION OF UPSTREAM CONVECTION. SURFACE
ANALYSIS SHOWS CAPES ON THE ORDER OF 3-4K J/KG AND WITH OUTFLOW
BOUNDARIES DEVELOPING AS WELL AS THE 500MB TROUGH SWINGING
THROUGH...TRIGGERS ARE AVAILABLE. AT THIS POINT...LOOKS LIKE THE
NAM/WRF IS THE WINNER IN HANDLING THE CONVECTION. FOR THE OVERNIGHT
HOURS...WILL FOLLOW ITS PROGRESSION. THIS MEANS SOUTHERN AREAS COULD
STILL BE UNDER THE GUN FROM 0600 UTC THROUGH ABOUT 0900 UTC. FOG
COULD BE AN ISSUE EARLY SUNDAY DEPENDING ON THE COVERAGE OF
RAINFALL...HOWEVER WILL HAVE TO MONITOR DEBRIS CLOUDS. WINDS SHOULD
REMAIN UP JUST ENOUGH TO PRECLUDE A SERIOUS FOG EVENT. OVERNIGHT LOW
TEMPERATURES WILL ONCE AGAIN RANGE FROM THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM...LONGWAVE UPPER TROF TO PERSIST THROUGH THE SHORT TERM.
LEFTOVER CONVECTION EARLY SUNDAY MORNING ALONG THE IMMEDIATE COAST
TO GIVE WAY TO A DECENT DAY. SUBSIDENCE ALOFT TO PREVAIL AND WILL
DOMINATE MUCH OF SUNDAY KEEPING MOST CONVECTION AT BAY. HAVE
INCLUDED A VERY LOW POP FOR AN ISOLATED AFTN SEA BREEZE TSTM.
VARIOUS MODEL MOS GUIDANCE CONTINUE THE TREND WITH 90-95 FOR
SUNDAY MAXES...AND SEE NO REASON TO GO AGAINST. SUNDAY NIGHT WILL
BE A QUIET ONE WITH SKIES QUICKLY CLEARING AFTER SUNSET. SFC BASED
INVERSION TO DEVELOP 1-2 HRS AFTER SUNSET AND ITS LOOKING LIKE A
DECENT RAD COOLING NITE SHAPING UP. WILL AIM FOR THE LOWER END OF
MIN TEMP GUIDANCE...POSSIBLY A DEGREE OR 3 EVEN LOWER. MONDAY INTO
MONDAY NIGHT...SEA BREEZE CONVECTION WILL BE MORE PREVALENT THAN
SUNDAY DUE TO SUBSIDENCE ALOFT NOT AS PROMINENT AS 24 HRS PRIOR. FOR
MONDAY NIGHT...AN UPPER S/W TROF TO APPROACH FROM THE NW AND LIKELY
ENHANCE CONVECTION OVERNIGHT. FOR NOW HAVE INDICATED 30 POPS
TRAVERSING THE ILM CWA FROM NW TO SE FROM MIDNIGHT TUE THROUGH
SUNRISE TUE. WITH DEBRIS CLOUDINESS BLANKETING A GOOD PORTION OF THE
AREA...MIN TEMPS SHOULD BE ON THE HIER SIDE OF GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM...RIDGE OF HIGH PRESSURE CONTINUES OVER THE AREA WITH
WELL DEVELOPED PIEDMONT TROUGH. TUESDAY AND WEDNESDAY STILL CONTINUE
TO LOOK LIKE THE WARMEST DAYS WITH TEMPERATURES IN THE UPPER 90S
INLAND TO THE MID 90S AT THE COAST. PROBABILITY OF A HEAT ADVISORY
ARE INCREASING FOR TUESDAY AND THE BEST CHANCE FOR A HEAT ADVISORY
APPEARS TO BE FOR WEDNESDAY.

RIDGE WEAKENS A BIT BY THURSDAY WITH SLOW MOVING FRONT MOVING INTO
NORTH CAROLINA BY THURSDAY AND THIS BOUNDARY IS EXPECTED TO STALL IN
THE REGION AND AND THIS INCREASE THE CHANCES FOR CONVECTION TO 30 OR
40 PERCENT WITH CLIMATIC FAVORED TIMES OF AFTERNOON AND EVENING.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
WILL BE BRIEF...CONVECTION MOVING FROM THE NORTHWEST SHOULD GIVE FLO
AND LBT AN HOUR OR TWO OF THUNDERSTORMS THE FIRST PORTION OF THE TAF
ISSUANCE. CONVECTION WILL WEAKEN AS IT NEARS THE COAST...WITH ONLY
SHOWERS IN STORE FOR COASTAL TERMINALS. WINDS WILL BE VARIABLE AND
GUSTY IN THE CONVECTION. BEHIND THE STORMS...ISOLATED LIGHT SHOWERS
WITH MAINLY VFR CONDITIONS. COULD SEE SOME LIGHT FOG TOWARDS MORNING
WITH THE LOW LEVEL MOISTURE.

OUTLOOK THROUGH THURSDAY...EXPECT ISOLATED TO SCATTERED
THUNDERSTORM ACTIVITY...MAINLY IN THE AFTERNOON AND
EVENING...THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SATURDAY...TIGHTENING PRESSURE GRADIENT AHEAD OF PIEDMONT
TROUGH AND APPROACHING SHORTWAVE WILL PRODUCE WINDS IN 15-20 KNOT
RANGE ACROSS ALL WATERS. WINDS ARE EXPECTED TO PEAK JUST BELOW SMALL
CRAFT SHOULD EXERCISE CAUTION CRITERIA. TEMPTED TO INCREASE SEAS
WITH THE INCREASE IN WINDS BUT THE LONGEVITY SHOULD NOT BE THERE.
WILL STICK WITH THE 2-4 FEET RANGES....WITH SOME 5 FOOTERS OUT NEAR
FRYING PAN SHOALS. MARINERS SHOULD NOTE WITH THE EXPECTED
THUNDERSTORM ACTIVITY...A NUMBER OF MARINE WEATHER STATEMENTS OR
EVEN SPECIAL MARINE WARNINGS COULD BE ISSUED OVERNIGHT.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM...SW FLOW TO RULE THE SHORT TERM. STALLED SFC FRONTAL
BOUNDARY ACROSS THE INLAND CAROLINAS ON SUNDAY TO DISSIPATE BY
MONDAY...ALLOWING FOR THE REDEVELOPMENT OF THE PIEDMONT TROF. THIS
WILL COMBINE WITH THE FLOW AROUND THE WESTERN ATLANTIC
HIGH...RESULTING IN THE CONTINUED SW FLOW 10-15 KT. MODELS INDICATE
A LOW LEVEL JET TO DEVELOP AND AFFECT THE WATERS BOTH SUNDAY NIGHT
AND MONDAY NIGHT...AND IS BEST SEEN AT THE 975MB LEVEL. SPEEDS COULD
REACH 15 TO POSSIBLY 20 KT...ESPECIALLY AT THE 20 NM MARK AND
BEYOND. SEAS WILL PRIMARILY BE A FUNCTION OF WIND DRIVEN
SOUTHWESTERLY WAVES WITH PERIODS 5 TO 7 SECONDS. CONVECTION ALONG
THE SEA BREEZE AND LATE MONDAY NIGHT COULD AFFECT THE AREA WATERS.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...SOUTHWEST WINDS ARE EXPECTED TO CONTINUE OVER
THE WATERS THROUGH THE EXTENDED PERIOD. AN INCREASE IN WINDS SPEEDS
IS PROGGED WITH THE APPROACHING FRONTAL BOUNDARY AND SEAS ARE
EXPECTED TO INCREASE FROM 2 TO 3 FEET TO 4 FEET ON THURSDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...STEPHEN/RJD
SHORT TERM...DUG
LONG TERM...REID
AVIATION...43
Hazardous weather outlook, Aug 2, 7:29 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
729 PM EDT SAT AUG 2 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-032330-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
729 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA
INTO THE EARLY MORNING HOURS. SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. THESE THUNDERSTORMS
WILL CONTAIN TORRENTIAL DOWNPOURS AND FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-032330-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
729 PM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY REACH THE AREA AFTER MIDNIGHT.
THESE THUNDERSTORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS.
EXCESSIVE AMOUNTS OF LIGHTNING ARE POSSIBLE...AND VISIBILITIES
COULD BE RESTRICTED BELOW ONE MILE AT TIMES. MARINERS SHOULD
ENSURE A WEATHER RADIO IS ONBOARD AND IN GOOD WORKING ORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Local storm report, Aug 2, 7:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
749 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     6 NW BENNETTSVILLE      34.69N 79.76W
08/02/2008                   MARLBORO           SC   EMERGENCY MNGR

            WINDS DESTROYED A STORAGE BUILDING IN CHAVISTOWN. HAIL
            DAMAGE TO CARS AND A HOME.

&&

LOEWENTH
Special weather statement, Aug 2, 8:04 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EDT SAT AUG 2 2008

NCZ087-096-099-030115-
ROBESON-BLADEN-COLUMBUS-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...WHITEVILLE
804 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT TO 1 AM...

AT 805 PM...RADAR INDICATED A CLUSTER OF OF THUNDERSTORMS FROM
NEAR FAIRMONT...EAST TO BLADENBORO. THESE STORMS WILL DRIFT EAST
NORTHEAST AND WILL BE NEAR ELIZABETHTOWN BY 845 PM. THE STORMS
WILL HAVE VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND
GUSTY WINDS.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

43
Local storm report, Aug 2, 8:06 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
806 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 NW BENNETTSVILLE      34.67N 79.74W
08/02/2008  E0.88 INCH       MARLBORO           SC   LAW ENFORCEMENT

            NICKEL SIZE HAIL FELL ON HWY 9W.

&&

LOEWENTH
Local storm report, Aug 2, 8:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
824 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     DILLON                  34.42N 79.37W
08/02/2008                   DILLON             SC   EMERGENCY MNGR

            TREES REPORTED DOWN ACROSS THE COUNTY.

&&

LOEWENTH
Local storm report, Aug 2, 8:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
828 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 N HARTSVILLE          34.41N 80.08W
08/02/2008  E0.88 INCH       DARLINGTON         SC   EMERGENCY MNGR

            HAIL COVERING THE GROUND. HAIL ONGOING FOR LAST FIVE
            MINUTES.

&&

DIGIORGI
Local storm report, Aug 2, 8:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
833 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             HARTSVILLE              34.37N 80.08W
08/02/2008  E0.75 INCH       DARLINGTON         SC   PUBLIC

            PENNY SIZE HAIL WAS REPORTED.

&&

LOEWENTH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:09 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro66 min
Aug 2, 9:03 PM EDTSevere Thunderstorm WarningILMHorry57 min
Aug 2, 9:15 PM EDTSevere Thunderstorm WarningILMDarlington, Florence, Marion60 min
Aug 2, 9:33 PM EDTSpecial Marine WarningILM117 min
Aug 2, 8:25 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson65 min
Aug 2, 8:53 PM EDTSevere Thunderstorm WarningILMBladen, Robeson52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.